Adderall Symptoms and Warning Signs

Modified: 22nd Jul 2019

Adderall is a sneaky drug. Doctors prescribe it and children take it to manage ADHD symptoms. This lulls people into thinking that taking Adderall is safe.

As such, the average Adderall addict looks nothing like how we would expect an addict to look. The largest group of abusers are actually seemingly productive college students and young professionals. 

Many people who take Adderall are ambitious folks with Type-A personalities who enjoy the energy boost and productivity that Adderall provides. 

But things are not as they seem. Adderall abuse has a very dark side that can seriously damage the body and even lead to death. 

Do you suspect a loved one may be addicted to this drug? You need to get them help as soon as possible before the unthinkable happens.

But how do you know for sure? Let’s take a look at the Adderall symptoms and warning signs of abuse. 

Symptoms of Addiction to Adderall

At first, the psychological symptoms of Adderall are very alluring. This is what makes the drug attractive, especially to motivated, ambitious young people looking to get ahead. 

These symptoms include

  • Increased alertness
  • Feeling extra social
  • Clarity of thought
  • Motivation to think about deep concepts
  • Burst of energy
  • Feeling excited or even hyperactive
  • Extra motivation to complete tasks
  • Talking fast and a lot

As you can see, many of these side effects are rather appealing. Who wouldn’t want extra energy to get through the day?

Need to get a paper written that’s due in class at 9 a.m. tomorrow morning? Popping a pill, staying up all night, and handing in your essay on time sounds like an easy way to deal with procrastination.

But the more a person abuses Adderall, the more the symptoms start becoming less appealing. These can include

  • Frequent headaches
  • Inability to sleep
  • Feeling impatient, worried, or anxious
  • Localized, uncontrollable shaking (like a leg or hand)
  • Reduced appetite
  • Nausea and vomiting
  • Weight loss
  • Dry mouth
  • Diarrhea
  • Constipation
  • Suppressed sex drive
  • Racing heartbeat
  • Manic episodes
  • Shortness of breath and pain in the chest
  • Feeling overly tired
  • Feeling dizzy
  • Seizures
  • Suicidal thoughts

Not only is the list of undesirable symptoms much longer than that of the “desirable” ones, but also things can get serious quickly. 

That racing heartbeat has been known to blossom into a deadly heart attack. Adderall can also instigate strokes and liver failure, both of which can lead to death. 

Since Adderall has an effect on the chemistry of the brain, abuse over time can lead to serious mental health disorders. Some people develop depression and others begin to seriously contemplate suicide.

The risk and strength of these side effects increases as addicts become resistant to the drug. In an effort to reach the same high as before, they may start taking more.

Additionally, they may snort or inject the drug. Both of these delivery methods offer a faster and more intense high but come with a heightened risk of fatal consequences.

Symptoms of an Overdose

An Adderall overdose can lead to terrifying mental side effects and even death. Thus it is important to seek medical attention immediately if you or someone you know begins to experience the symptoms of an Adderall overdose.

These symptoms include

  • Uncontrollable body tremors
  • Panic
  • Confusion or delirium
  • Hyperventilation
  • Vertigo episodes
  • Hallucinations
  • Passing out
  • Coma

Don’t be afraid to call for help because you don’t want anyone to know about your loved one’s addiction. Without medical treatment, the abuser may not survive the experience.

Warning Signs a Loved One May be Abusing Adderall

As you can see Adderall abuse is nothing to play around with. People may not be fully aware of the dangers since it doesn’t have the same stigma as a street drug.

But that doesn’t make the dangers any less real.

Knowing the warning signs that a loved one may be abusing Adderall is a prime way to help keep them safe. Let’s take a look at what to watch for.

  • Change in hygiene habits
  • Financial troubles
  • Acting secretive
  • Withdrawing from friends and social activities
  • Paranoia and other mental changes

Watch out for these signs in addition to the physical and psychological symptoms that we’ve already mentioned.

Is My Child Using Adderall?

In 2015, around 425,000 teens between 12 and 17 reported abusing Adderall or a similar drug. You don’t want to ever have to think about your child using drugs. But the reality is that they might.

Keep an eye on their grades. Those will tend to fall as Adderall addiction sets in. They may become less social or switch social circles, be tired all the time, and have trouble sleeping. 

Is My Parent Using Adderall?

Older folks aren’t immune to the lure of Adderall either. You might notice that your parent’s grooming habits suddenly change, or they seem to be uncharacteristically running out of money all the time.

Maybe they don’t call as often as they used to. Or when they do, they don’t want to talk much about themselves. 

If you notice these little things, start paying attention to the other signs and symptoms we’ve already mentioned.

Intervention for Adderall Abuse

Many people feel ashamed of their addiction, love it too much, or simply refuse to believe they are addicted. Regardless of why it can be difficult to get them to admit they need help.

In these cases, a professional interventionist may be helpful. Most people don’t know how to deal with their loved one’s addiction. They may overreact and become angry or frustrated with their loved one’s erratic behavior and inane excuses. 

However, an interventionist can help you express your concerns in a loving and calm way. Plus, they can help guide your loved one towards getting the help they need.

The Takeaway of Adderall Symptoms and Warning Signs

We hope that this rundown of Adderall symptoms and warning signs has been helpful to you. If you are concerned that a loved one is on their way down this dark road, don’t hesitate to reach out.

We can help you get your loved one into a treatment program that can turn their life around, and even save it.

Feel free to contact us today!

Article Reviewed by Dr. Keerthy Sunder, MD, DFAPA

Dr. Keerthy Sunder, MD, DFAPADr. Keerthy Sunder, MD is an accomplished and internationally recognized expert in the field of addiction. He has earned diplomates from the American Board of Psychiatry and Neurology, the American Board of Addiction Medicine, and the Royal College of Obstetricians and Gynecologists.